Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS Memphis, TN

September 12, 2024DeSoto County, Mississippi; Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 12, 2024, 7:11 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2024, 7:11 PM CDT (00:11 UTC)
Expired
Sep 12, 2024, 10:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 32 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WGUS54 KMEG 130011
FFWMEG
MSC033-TNC157-130315-
/O.NEW.KMEG.FF.W.0028.240913T0011Z-240913T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
711 PM CDT Thu Sep 12 2024

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern DeSoto County in northwestern Mississippi...
  South Central Shelby County in Tennessee...

* Until 1015 PM CDT.

* At 711 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 3.5 and 4.5 inches of rain have fallen. 
  Additional rainfall amounts of 1.5 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southaven, Olive Branch, Horn Lake, Memphis, Whitehaven, Southwest 
  Memphis, Southeast Memphis, Midtown Memphis, Downtown Memphis, 
  Lynchburg, Plum Point, Parkway Village, Capleville, Jago, Alden 
  and White Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3512 9009 3512 9008 3513 9007 3514 9006
      3515 9007 3516 9006 3516 8995 3514 8986
      3511 8985 3503 8988 3497 8988 3493 8984
      3489 8998 3494 9007 3502 9010

FLASH FLOOD...RADAR INDICATED

$$

AEH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:21 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 12, 6:21 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
621 PM CDT Thu Sep 12 2024

...New AVIATION...

.SYNOPSIS...
Issued at 325 PM CDT Thu Sep 12 2024

Francine continues to move through the Mid-South, bringing heavy
rainfall and strong wind gusts this afternoon. Strong winds will
continue through the evening, with heavy rainfall continuing for
portions of the Mid-South through at least Friday. A Wind Advisory
remains in effect for the entire area until 1 AM. A Flood Watch
continues for most of the area into this evening, with a small
portion along the Tennessee River continuing through Friday
Night.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 325 PM CDT Thu Sep 12 2024

Francine remains the main talking point for the forecast period,
with the remnant low pressure making its way across the Mid-South.
Several locations have gusted over 40 mph this afternoon, with
Memphis International Airport reporting a gust to 52 mph.
Strongest winds will continue now through this evening, slowly
continuing to move northward with the parent system. In addition
to the strong winds, heavy rainfall continues to be a problem
across the Mid-South and will continue into this evening for West
TN and NE AR. Several locations have already seen 3 to 4 inches,
with some locally higher amounts reported. The one good news thus
far in everything is that CAPE has remained negligible, thus no
thunderstorms have been in the mix. A Marginal Risk continues
across portions of North MS along the MS/AL border, but the
environment continues to remain stable over these locations and
latest trends indicate that it will continue to remain stable
into the evening. All of that to say, if we get a thunderstorm or
two it would be over north MS, but that looks unlikely at this
point.

As we move into the overnight hours and into tomorrow, there is an
isolated flooding threat that will continue along the TN River. A
few CAMs continue to paint an axis of heavy rainfall setting up by
tomorrow afternoon, that could bring and additional 2 to 3 inches
to those locations. There is a lot of uncertainty with where this
axis will set up, but have included some locations in an
additional Flood Watch through tomorrow. Expect for temperatures
to remain well below-normal again tomorrow as cloud coverage will
aid in keeping high temperatures in the 70s across the area.

Forecast will remain somewhat unsettled through the weekend and
into the beginning of next week as the remnant low pressure from
Francine will remain over the Mid-South. Most models keep at least
some precipitation in the area through Monday. Parent low will
finally track eastward by Tuesday, bringing a warmer and drier
airmass back to the Mid-South. By the middle of next week, expect
for high temperatures to return to near normal in the mid 80s.

&&

.AVIATION...
(00Z TAFS)
Issued at 611 PM CDT Thu Sep 12 2024

Rain showers associated with the remnants of Tropical Depression
Francine cover much of the Mid-South with rain continuing through
Friday morning. By Friday afternoon, showers will become more
scattered in nature. Ceilings will be mainly MVFR tonight with a
period of IFR ceilings from time to time. IFR ceilings should
prevail on Friday morning but return to MVFR levels in the
afternoon. Winds will start out from the northeast at around 20
knots with higher gusts this evening. Some low level wind shear is
possible over portions of west Tennessee. Winds will be southeast
around 15 knots with higher gusts overnight. Southeast winds will
diminish some on Friday.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Friday for ARZ009-018-026>028-035-
     036-048-049-058.

     Flood Watch until 10 PM CDT this evening for ARZ026>028-035-036-
     048.

     Flood Watch until 7 PM CDT this evening for ARZ049-058.

MO...Wind Advisory until 1 AM CDT Friday for MOZ113-115.

MS...Wind Advisory until 1 AM CDT Friday for MSZ001>017-020>024.

     Flood Watch until 7 PM CDT this evening for MSZ001>017-020>024.

TN...Wind Advisory until 1 AM CDT Friday for TNZ001>004-019>022-
     048>055-088>092.

     Flood Watch until 10 PM CDT this evening for TNZ019-020-048>052-
     088>090.

     Flood Watch from 10 PM CDT this evening through Saturday morning
     for TNZ021-022-053>055-091-092.

&&

PUBLIC FORECAST...CMA
AVIATION...ARS

In the hours before

Local storm report, Sep 12, 3:43 PM CDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
343 PM CDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     Non-Tstm Wnd Dmg 5 WSW Mantachie         34.29N 88.57W
09/12/2024                   Lee                MS   Public

            Small tree reported down on CR 1451 near
            Mooreville.

&&

CMA
Local storm report, Sep 12, 4:33 PM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
433 PM CDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Non-Tstm Wnd Dmg 3 SW Harmontown         34.50N 89.70W
09/12/2024                   Lafayette          MS   Public

            A tree was knocked down on a house on New
            Hope Road.

&&

SJM
Local storm report, Sep 12, 4:50 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
450 PM CDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Non-Tstm Wnd Dmg 5 WNW Denmark           34.34N 89.43W
09/12/2024                   Lafayette          MS   Utility Company

            A power pole was broken near the Highlands
            area east-southeast of Oxford on Highway 6.

&&

SJM
Local storm report, Sep 12, 5:31 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
531 PM CDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Non-Tstm Wnd Dmg Marked Tree             35.53N 90.42W
09/12/2024                   Poinsett           AR   Fire Dept/Rescue

            Tree down on Madison Street in Marked Tree.

&&

SJM
Local storm report, Sep 12, 6:53 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
653 PM CDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Non-Tstm Wnd Dmg Parkin                  35.26N 90.55W
09/12/2024                   Cross              AR   Amateur Radio

            A large tree more than 2 feet in diameter
            fell in Parkin taking down a power pole and
            power lines.

&&

SJM
Local storm report, Sep 12, 6:54 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
654 PM CDT Thu Sep 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Non-Tstm Wnd Dmg Frayser                 35.22N 89.97W
09/12/2024                   Shelby             TN   Broadcast Media

            A large tree was knocked down on a car in
            Frayser.

&&

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:45 AM CDTAreal Flood AdvisoryMEGPrentiss2 hr
Sep 13, 9:32 AM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss102 min
Sep 13, 5:15 PM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss, Tishomingo3 hr
Sep 13, 5:51 PM CDTAreal Flood AdvisoryMEGItawamba, Prentiss, Tishomingo3 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.